Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On critical point theory for indefinite functionals in the presence of symmetries

Author: Vieri Benci
Journal: Trans. Amer. Math. Soc. 274 (1982), 533-572
MSC: Primary 58E05; Secondary 58F22, 70H05
MathSciNet review: 675067
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider functionals which are not bounded from above or from below even modulo compact perturbations, and which exhibit certain symmetries with respect to the action of a compact Lie group.

We develop a method which permits us to prove the existence of multiple critical points for such functionals. The proofs are carried out directly in an infinite dimensional Hilbert space, and they are based on minimax arguments.

The applications given here are to Hamiltonian systems of ordinary differential equations where the existence of multiple time-periodic solutions is established for several classes of Hamiltonians. Symmetry properties of these Hamiltonians such as time translation invariancy or evenness are exploited.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E05, 58F22, 70H05

Retrieve articles in all journals with MSC: 58E05, 58F22, 70H05

Additional Information

Keywords: Critical point, symmetry, minimax methods, Hamiltonian systems, periodic solutions
Article copyright: © Copyright 1982 American Mathematical Society